Virginia, 2014

Dense Fog in Virginia, August 9, 2014

August 9, 2014 · NWS LWX · 1 event in 1 county or zone

A disturbance moved south the Mid-Atlantic and low level moisture resulted in dense fog formation in the Northern Piedmont.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A disturbance moved south the Mid-Atlantic and low level moisture resulted in dense fog formation in the Northern Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 2:57 AM EST, 18 minutes earlier.

Area forecast discussion, Aug 9, 2:57 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 AM EDT SAT AUG 9 2014

.SYNOPSIS...
WAVES OF LOW PRESSURE WILL RIDE ALONG A BOUNDARY TO OUR SOUTH...
THIS WEEKEND. A COLD FRONT WILL SLOWLY APPROACH THE REGION FROM
THE WEST EARLY NEXT WEEK BEFORE PASSING THROUGH DURING THE MIDDLE
PORTION OF NEXT WEEK. HIGH PRESSURE WILL RETURN FOR THE LATTER
HALF OF THE WORKWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
PRECIP AXIS CONTINUES TO SHIFT SOUTH EARLY THIS MORNING. WATER
VAPOR IMAGERY SHOWS DRY AIR ADVECTING INTO THE MIDDLE ATLANTIC
REGION WITH HIGH PRESSURE HOLDING IN TIGHT. MODEL GUIDANCE HAS
SHIFTED SOUTH WITH EXPECTED RAINFALL TODAY...KEEPING HIGH PRESSURE
AND DRIER AIR IN PLACE MUCH OF THE DAY. SOUTHERN PORTIONS OF THE
FORECAST AREA COULD SEE SOME SHOWER ACTIVITY WITH THE REMAINDER OF
THE REGION...ESPECIALLY CENTRAL AND NORTHERN POINTS EXPERIENCING
SOME CLOUD COVER AND BELOW NORMAL TEMPERATURES IN THE LOWER 80S.
OVERNIGHT LOWS WILL DIP BACK TO THE UPPER 50S ACROSS THE HIGHER
TERRAIN TO THE MIDDLE 60S ACROSS THE METRO.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
LOW PRESSURE/FRONTAL BOUNDARY REMAIN ACROSS THE SOUTHEAST STATES ON
SUNDAY...WHILE HIGH PRESSURE WEDGES THROUGH THE APPALACHIANS. MODELS
CONTINUE TO EXHIBIT A TIGHT GRADIENT OF QPF WITH THE HIGHEST
CONFIDENCE OF MEASURABLE RAINFALL OCCURRING OVER THE LOWER POTOMAC
HIGHLANDS/CENTRAL SHENANDOAH VALLEY AND CENTRAL VIRGINIA FOOTHILLS
WHERE THE BEST ISENTROPIC LIFT MAY RESIDE. CONFIDENCE LOWERS FURTHER
NORTH AND POP GRADIENT MAY NEED TO BE TIGHTENED FURTHER IN FUTURE
FORECASTS. FOLLOWED A SREFS COMPROMISE FOR POPS ATTM. TRENDED POPS
LOWER SUNDAY NIGHT...BUT HIGHEST PROBABILITY OF MEASURABLE RAIN
STILL RESIDES IN THE AFOREMENTIONED AREA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
BOUNDARY MAY START TO LIFT A LITTLE FURTHER NORTH ON MONDAY IN
ADVANCE OF A NORTHERN STREAM TROUGH APPROACHING FROM THE
MIDWEST/OHIO VALLEY. THUS TRENDED AN INCREASE IN POPS LATER MONDAY
INTO MONDAY NIGHT.

HIGHEST POPS OCCUR CWA-WIDE TUESDAY INTO TUESDAY NIGHT AS LOW
PRESSURE PASSES NORTH OF THE AREA AND A COLD FRONT MOVES THROUGH.
UPPER TROUGH AXIS STILL HAS TO SWING THROUGH WEDNESDAY AND IT LOOKS
LIKE THERE WILL BE A REINFORCING COLD FRONT AS WELL SO CONTINUE LOW
POPS ON WEDNESDAY. HIGH PRESSURE BUILDS IN TO END THE WEEK.

TEMPERATURES LOOK TO AVERAGE NEAR OR SLIGHTLY BELOW CLIMO FOR THE
WEEK AHEAD. CLOSELY FOLLOWED WPC GUIDANCE.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
VFR WILL PREVAIL MUCH OF TODAY INTO TONIGHT. A FEW SHOWERS STILL
POSSIBLE AT KCHO TODAY WITH VERY LOW CHANCES AT THE OTHER
TERMINALS.

E/SE FLOW COULD LEAD TO LOW CIGS /AT LEAST MVFR/ DEVELOPING ACROSS
THE TERMINALS EARLY NEXT WEEK. FRONT LIKELY BRING SHOWERS/POSSIBLE
THUNDERSTORMS TUESDAY/TUESDAY NIGHT.
&&

.MARINE...
WINDS WILL REMAIN ONSHORE OUT OF THE EAST/SOUTHEAST TODAY WITH
SPEEDS BELOW SCA CRITERIA EXPECTED. LIGHT WINDS WILL PERSIST ON
SUNDAY AS WELL.

WINDS BECOME SE MONDAY INTO MONDAY NIGHT...AND MAY INCREASE INTO SCA
TERRITORY OVER A PORTION OF THE WATERS. EXPECT THE PASSAGE OF A COLD
FRONT TUESDAY NIGHT WITH A WIND SHIFT TO THE WEST.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES WERE ONLY RUNNING ABOUT 1/2 FT ABOVE NORMAL...BUT GIVEN
THE HIGHER ASTRONOMICAL TIDE DUE TO THE LUNAR CYCLE SENSITIVE
LOCATIONS WILL GET CLOSE TO MINOR TIDAL FLOOD THRESHOLDS AT THIS
MORNINGS HIGH TIDE...NAMELY ANNAPOLIS ON THE WESTERN BAY SHORE AND
SW WATERFRONT ON THE UPPER TIDAL POTOMAC. AT CURRENT TIME...BOTH
APPEAR TO FALL JUST SHORT OF THRESHOLDS AT HIGH TIDE /AROUND 430 AM
AND 7 AM RESPECTIVELY/.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/KRW
NEAR TERM...KRW
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...BPP/KRW
MARINE...BJL/BPP/KRW
TIDES/COASTAL FLOODING...BPP
Hazardous weather outlook, Aug 8, 9:33 PM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 PM EDT FRI AUG 8 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1033 PM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1033 PM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY HEAVY RAIN IS POSSIBLE ACROSS PORTIONS OF THE CENTRAL
SHENANDOAH VALLEY AND THE CENTRAL FOOTHILLS FOR SATURDAY AND
SUNDAY. UNCERTAINTY IN THE FORECAST REMAINS HIGH. LOCALIZED FLASH
FLOODING IS POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Page

When
August 9, 3:15 AM EST to 8:15 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at Luray Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540178.